Tingling in hands and feet with Carboplatin?

Hello

My mum aged 79 is on her second lot of chemo for stage 2 ovarian cancer. She is having Carboplatin...no side effects the first time, but this time she has fairly constant pins and needles in her hands and feet. She was barely sleeping anyway, but this has put paid to sleep, so if anyone has any advice, it would be gratefully received.

The onc says this tingling is unusual and has tested for low magnesium (no result yet) but I think i have seen this side effect mentioned before.

I'd just like to reassure my mum that ---hopefully --this is just part and parcel of having carboplatin. Has anyone else experienced this?

I'm worried it will mean the dose may be reduced....

Best wishes to everyone out there who's going through treatment.

C

9 Replies

oldestnewest
  • Hi Clarissa,

    It is a side effect noted in 10-29% of patients:

    "Peripheral neuropathy: Although uncommon, a serious side effect of decreased sensation and paresthesia (numbness and tingling of the extremities) may be noted. Sensory loss, numbness and tingling, and difficulty in walking may last for at least as long as therapy is continued. These side effects may become progressively more severe with continued treatment, and your doctor may decide to decrease your dose."

    (http://www.chemocare.com/bio/carboplatin.asp).

    Don't worry too much if they decide to reduce the dose - dosing with drugs is a fairly individual art, and if your Mother needs less she will be likely to be getting the required results from a lower dose. Much better than doing neurological damage.

    I hope it is sorted out soon and she can sleep again!

    Very best wishes to you both.

    Isadora.

  • HI clarrisa

    I had 6 cycles of carboplatin and towards the end suffered the same side affects. I suffered constant pins and needles on my heels and used to wake up with pins and needles on my hands which would ease with me opening and closing my hands. My oncologist gave me pyridoxine tablets which I believe is a vitamin supplement (I forget which vitamin). I only took the tablets for a few weeks and the tingling vanished. Wish your mom all the best with her battle xxx

  • Hi Clarrisa

    I also had neuropathy although it wasn't debilitating and my oncologist prescribed pyridoxine which is Vitamin B. It didn't make it go away entirely and, a year later I've still got some residual neuropathy in my feet, but it's mild. When it was at it's worst I found taking something like Neurofen, or one of the common pain killers designed for general nerve pain, before I went to bed helped a great deal. I didn't have a reduction in Carbo because the Vit.B worked so well. Meryl XXXX

  • Hi yes I had the tingling with the Taxol it was the worst so they lowered the dose and went a bit now i,m on CAELYX and tingling back but it is bearable think it does go after treatment good luck Marge xx

  • Thank you all so much for your fast and very helpful and informative answers! We still haven't heard back from the blood test results, so I doubt magnesium is the issue... Given all your advice, I think we will try the Vit B6 and the Nurofen - it's got to be worth a go to try to relieve the symptoms.

    Thanks again

    Cxx

  • I've been given a leaflet here in France about this syndrome with a few tips to help aleviate it. One recommendation is to have ice packs placed on the affected areas during chemo which seems to work much as the cold caps do in that it in effect disuades the chemicals from attacking those areas.

    Other tips inlude bathing the hands and feet in cold water, showering in as cold water as you can stand, staying out of direct sunlight (even indoors behind glass), wearing gloves when washing up and preparing food, avoiding tight clothes, shoes and jewellery and avoiding strenuos exercise (maybe not so much a problem in a woman of her age but these things are relative!)

    Hope this helps a bit. At least none involves more chemical intervention but I was told that if they did not work that this was one symptom which they avoid at all costs here and for which a change in chemo might be called for. All the best to your Mum.

  • Hello Frenchdeb, thank you for this advice, we will try it all. I live in France now, am not surprised that they seem a bit more on the ball re this sort of thing! That said, I cannot knock the British NHS as they were brilliant with me when I had breast cancer. I think it must just be my mum's onc who hasn't heard of this before (seems unbelievable to me, either that or Ishould be worried about the onc's level of expertise...) as the helpful advice re VitB from others shows it cannot be that unusual. Magnesium levels were nothing to do with it, as I suspected....

    All the best

    Cxx

  • Hi Clarissa

    It is definitely a side effect of carboplatin, yes. As Isadora says, maybe the dose could be lessened for your Mum. I (and others) have also had pain in my hands and feet specifically (plus other joint pain) and suffer with restless legs at night. My GP (who is fabulously supportive and helpful - bless her) prescribed some Piriton to be taken at night. I thought she was barmy at first but they do seem to help and, as they can cause drowsiness, help me to sleep. I've also been advised to bath in epsom salts. I haven't tried that, but you may want to investigate?

    Best wishes

    Eleni x

  • Thank you Eleni, I am definitely going to send my mum to see her GP as she asked her oncologist about the Vitamin B6 and the onc said she definitely advised against it, which I found quite surprising after all the comments above. Mum's chemo has been delayed as her white blood count is low, so she is a bit disheartened.

    Thank you all again for your help and support

    C xx

You may also like...